Alert archive / Colorado / Flash Flood Warnings in 2016
Flash Flood Warning 1, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 3, 2016, 3:00 PM MDT for San Miguel County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2016, 3:00 PM MDT (21:00 UTC)
- Expired
- Jul 3, 2016, 6:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 129 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
374 WGUS55 KGJT 032100 FFWGJT COC113-040000- /O.NEW.KGJT.FF.W.0001.160703T2100Z-160704T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 300 PM MDT SUN JUL 3 2016 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL SAN MIGUEL COUNTY IN SOUTHWESTERN COLORADO... * UNTIL 600 PM MDT * AT 259 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA ALONG HIGHWAY 141 NORTH OF EGNAR. UP TO ONE INCH OF RAIN HAS ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...SUMMIT CANYON... BELL CREEK...DISAPPOINTMENT CREEK...DOLORES RIVER...BIG GYPSUM CREEK AND NICHOLAS WASH. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND AND OTHER LOW LYING SPOTS. DRY WASHES AND ARROYOS WILL BEGIN TO FLOW AND QUICKLY BECOME RAGING KILLERS IN A MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL. && LAT...LON 3806 10875 3794 10876 3794 10899 3806 10898 $$ 15
2 follow-up statements
098 WGUS75 KGJT 032224 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 424 PM MDT SUN JUL 3 2016 COC113-040000- /O.CON.KGJT.FF.W.0001.000000T0000Z-160704T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN MIGUEL CO- 424 PM MDT SUN JUL 3 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR WEST CENTRAL SAN MIGUEL COUNTY... AT 422 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA ALONG HIGHWAY 141 NORTH OF EGNAR AND SOUTH OF SLICK ROCK. RADAR ESTIMATES UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY OR IS OCCURRING. FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL SAN MIGUEL COUNTY. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...SUMMIT CANYON... BELL CREEK...DISAPPOINTMENT CREEK...DOLORES RIVER...BIG GYPSUM CREEK AND NICHOLAS WASH. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. ARROYOS...STREAMS...AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL. DRY WASHES AND ARROYOS WILL BEGIN TO FLOW AND QUICKLY BECOME RAGING KILLERS IN A MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL. && LAT...LON 3806 10875 3794 10876 3794 10899 3806 10898 $$ MA
475 WGUS75 KGJT 040000 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 PM MDT SUN JUL 3 2016 COC113-040009- /O.EXP.KGJT.FF.W.0001.000000T0000Z-160704T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN MIGUEL CO- 600 PM MDT SUN JUL 3 2016 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL SAN MIGUEL COUNTY WILL EXPIRE AT 600 PM MDT... THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 3806 10875 3794 10876 3794 10899 3806 10898 $$ 15
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 11:57 AM MDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 3, 11:57 AM MDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 1157 AM MDT SUN JUL 3 2016 .UPDATE... Issued at 1156 AM MDT Sun Jul 3 2016 Storm development is initiating and is not sticking to the higher terrain as initially thought. Higher cloud tops are embedded within the cloud shield across east central Utah and west central Colorado as well as in Utah where lapse rates are high and CIN is decreasing. Should be another active afternoon across the region with storms generally moving west to east. && .SHORT TERM...(Today through Monday) Issued at 251 AM MDT Sun Jul 3 2016 Light to moderate rain showers continue early this morning with some embedded thunderstorms as a shortwave is helping to provide the forcing and lift to keep things going. The 00z GJT sounding was still showing plenty of moisture with a precipitable water (PW) value of 0.99 inches. The HRRR is capturing this area of shower and storm activity very well and it is expected to continue at least through 7 am before becoming more isolated in nature. Storms are expected to redevelop after 11 am, initially over the higher terrain before drifting over valley locations in the early afternoon and evening as outflow boundaries interact and generate new storms like what happened yesterday. PW values remain in the 0.75 to 1 inch range today with another weak shortwave moving through during the afternoon which will help spark convection. A slight decrease in PW values is seen on Monday even though values will still remain sufficient to generate showers and storms with PW values above 0.75 inches. Slightly drier air will begin to invade from the west on Monday. Regardless, models have been too quick to dry out the atmosphere as is typical when monsoonal moisture is in place. Expect most activity on Monday to be over the higher terrain and higher valleys of western Colorado with lesser chance across eastern Utah and far western Colorado. .LONG TERM...(Monday night through Saturday) Issued at 331 PM MDT Sat Jul 2 2016 A 40 kt jet aloft dips into Utah and Colorado on Tuesday as a low pressure system drops south into Washington state. This jet entrance will bring drier air across eastern Utah and northwestern Colorado. On Thursday, precipitable water values increase to about a half inch across the Four Corners which will allow for some convection over the San Juans, but elsewhere will remain dry. Next weekend still on tap to be drier with temperatures above normal. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1156 AM MDT Sun Jul 3 2016 Scattered showers and thunderstorms are developing as expected. The storms are developing within and along the cloud shield over west central Colorado and east central Utah and along the higher terrain. Looks like development is not keeping to the mountains so vcts will be at most taf sites at some point before 00z. Storms should begin to taper off after 03Z Monday with most activity ending by midnight. Conditions will be similar but a bit drier on Monday. && .GJT Watches/Warnings/Advisories... CO...None. UT...None. && UPDATE...JAM SHORT TERM...MDA LONG TERM...JAM/MDA AVIATION...JAM
Hazardous weather outlook, Jul 3, 4:21 AM MDT, 10 hours 39 minutes before
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
In the hours before
Special weather statement, Jul 3, 2:38 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 238 PM MDT SUN JUL 3 2016 COZ019>021-032115- FOUR CORNERS/UPPER DOLORES RIVER CO- PARADOX VALLEY/LOWER DOLORES RIVER CO- SOUTHWEST SAN JUAN MOUNTAINS CO- 238 PM MDT SUN JUL 3 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY UNTIL 315 PM MDT... AT 237 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF SLICK ROCK...OR 30 MILES EAST OF MONTICELLO...MOVING EAST AT 5 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH VERY HEAVY RAINFALL AND POSSIBLE MINOR FLOODING. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN SAN MIGUEL COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3792 10892 3805 10888 3808 10856 3790 10863 TIME...MOT...LOC 2037Z 273DEG 6KT 3796 10880 15
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:39 PM MDT | Special Weather Statement | GJT | Mesa | 51 min |
| Jul 2, 7:14 PM MDT | Special Weather Statement | GJT | Garfield | 46 min |
| Jul 2, 8:20 PM MDT | Special Weather Statement | GJT | Garfield | 25 min |
| Jul 2, 8:38 PM MDT | Areal Flood Advisory | GJT | Garfield, Mesa | 3 hr |
| Jul 2, 8:44 PM MDT | Areal Flood Advisory | GJT | Mesa | 3 hr |
| Jul 3, 2:38 PM MDT | Special Weather Statement | GJT | San Miguel | 37 min |
| Jul 3, 5:30 PM MDT | Flash Flood Warning | GJT | Eagle, Garfield, Pitkin | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.